Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 86, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 19, 2006, 9:34 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2006, 9:34 AM HST (19:34 UTC)
- Expired
- Mar 19, 2006, 12:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Honolulu County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 9:38 AM HST | HEAVY RAIN 0 | Kaneohe, HI | WATER UP TO 8 INCHES DEEP REPORTED ON THE KAM HIGHWAY BETWEEN KANEOHE AND PUNALUU |
| Mar 19, 9:40 AM HST | HEAVY RAIN 0 | Waipahu, HI | WAIPAHU DEPOT ROAD CLOSED DUE TO WATER ON THE ROAD |
| Mar 19, 10:00 AM HST | HEAVY RAIN 2.48 | Ene Ewa Beach, HI | MUCH OF THE RAIN WITHIN AN HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 191937
FFWHFO
HIC003-192230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
934 AM HST SUN MAR 19 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 1230 PM HST
* AT 935 AM HST...RADAR SHOWED HEAVY RAIN OVER MUCH OF THE WINDWARD
SIDE OF OAHU. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WERE
MOVING NORTHWARD TOWARD HONOLULU. RAIN GAGES REPORTED RAINFALL
AMOUNTS OF OVER ONE-HALF INCH IN 15 MINUTES. THIS HEAVY RAIN IS
EXPECTED TO CONTINUE FOR THE REST OF THE MORNING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAHUKU...LAIE...PUNALUU...HAUULA...WAIALUA...WAHIAWA...WAIKANE...
HONOLULU...WAIAHOLE...KAILUA...AND KAAWA.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU.
MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH
FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN
STEEP TERRAIN. HIGHWAYS AND LOW LYING AREAS WILL ALSO BE FLOODED.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2125 15813 2129 15790 2127 15761 2174 15797
2161 15818 2143 15811
$$
NASH1 follow-up statement
000
WGHW70 PHFO 192108
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1105 AM HST SUN MAR 19 2006
HIC003-192230-
ISLAND OF OAHU IN HONOLULU COUNTY-
1105 AM HST SUN MAR 19 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1230 PM HST...
AT 1100 AM HST...RADAR SHOWED MODERATE RAIN FALLING ACROSS MUCH OF
OAHU...WITH HEAVY RAIN JUST SOUTH OF HONOLULU AND HAWAII KAI. THESE
HEAVIER SHOWERS WERE SLOWLY DRIFTING NORTH. RAIN AMOUNTS SINCE 9 AM
HAVE AROUND 1 INCH IN MOST LOCATIONS...WITH OVER 3 INCHES IN PARTS
OF EWA BEACH AS WELL AS THE WINDWARD SIDE FROM HAUULA DOWN TO
KAILUA. CIVIL DEFENSE HAS REPORTED MANY ROADS ACROSS THE ISLAND
BEING WATER COVERED THIS MORNING...ESPECIALLY IN HONOLULU AND ALONG
THE WINDWARD SIDE.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAHUKU...LAIE...HAUULA...WAIALUA...WAHIAWA...WAIKANE...
KAHALUU...HONOLULU...HAWAII KAI...WAIMANALO...MILILANI AND
PUNALUU.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS. MOTORISTS
SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2125 15813 2129 15790 2127 15761 2174 15797
2161 15818 2143 15811
$$
NASHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 4:00 AM HST, 5 hours 34 minutes earlier.
Area forecast discussion, Mar 19, 4:00 AM HST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SUN MAR 19 2006 .SYNOPSIS... UNSTABLE SHOWERY WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN ISLANDS THROUGH THE FORECAST PERIOD...THANKS TO PERSISTENT LOW PRESSURE TO OUR WEST. WINDS WILL REMAIN RATHER LIGHT...CAUSING RAINFALL TO INCREASE FROM LATE MORNING THROUGH EVENING EACH DAY THEN DECREASE AT NIGHT. THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE THROUGH TODAY. && .DISCUSSION... MODERATE TO HEAVY SHOWERS PERSIST ACROSS SOUTHEAST PORTIONS OF THE BIG ISLAND...BUT UNTIL RECENTLY SHOWERS HAVE DIMINISHED ELSEWHERE ACROSS THE REMAINING ISLANDS OVERNIGHT. WE ARE SEEING A RESURGENCE IN SHOWER DEVELOPMENT OVER WATER NEAR KAUAI WITHIN THE PAST FEW HOURS. OVERNIGHT SOUNDINGS SHOWED THE ATMOSPHERE REMAINS WET AND UNSTABLE WITH K INDICES OF 30 OR GREATER AND PRECIPITABLE WATER BETWEEN 1.55 AND 1.8 INCHES. THE ATMOSPHERE IS RIPE FOR HEAVY RAINFALL. ALL THAT IS NEEDED IS A CONVECTIVE TRIGGER LIKE DAYTIME HEATING OR AN INTERACTION OF OUTFLOW BOUNDARIES. THE CURRENT UNSTABLE AND WET WEATHER PATTERN WILL CONTINUE THROUGH THE FORECAST PERIOD. AN UPPER TROUGH 300 TO 500 MILES WEST OF THE MAIN ISLANDS IS CONSOLIDATING INTO AN UPPER LOW...A FEATURE THAT THE STORM TRACK WESTERLIES WILL HAVE GREAT DIFFICULTY DIGGING OUT FOR THE NEXT WEEK. GFS75 SHOWS THIS UPPER LOW WILL OPEN UP INTO A TROUGH AGAIN LATE FRIDAY...BUT WILL REMAIN ANCHORED WEST OF THE ISLANDS INTO NEXT WEEKEND. THIS PERSISTENT TROUGHING ALOFT WILL INDUCE A SURFACE TROUGH WEST OF THE ISLANDS AS WELL THROUGH THE NEXT WEEK...A FEATURE WHICH WILL KEEP OUR WINDS LIGHT AND THE ISLANDS SUBJECT TO INCREASED DAYTIME RAINFALL DUE TO HEATING. LATEST GFS75 BRINGS PULSES OF HEAVY RAINFALL TO THE ISLANDS OVER THE COMING WEEK. TODAY...WEDNESDAY AND FRIDAY ARE THE DAYS THESE PULSES ARRIVE...COINCIDING WITH THE FORECAST FORMATION AND PASSAGE OF SHORT WAVES ALOFT. THE FORECAST CALLS FOR THE POSSIBILITY OF HEAVY RAINFALL AND THUNDERSTORMS THROUGH TODAY. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING TO ACCOUNT FOR JUST MODERATE RAINFALL POTENTIALLY TRIGGERING FLOODING ACROSS SOAKED AND SATURATED GROUND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING. && POWELL
In the hours before
Local storm report, Mar 19, 8:21 AM HST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
821 AM HST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD NAALEHU 19.08N 155.57W
03/19/2006 HAWAII HI EMERGENCY MNGR
BIG ISLAND CIVIL DEFENSE REPORTS THAT HIGHWAY 11 IS
CLOSED NEAR NAALEHU DUE TO FLOODING ALONG THE HIGHWAY IN
THE KAU DISTRICT.
0810 AM HEAVY RAIN 5 ENE HALEIWA 21.61N 158.04W
03/19/2006 U0.00 INCH HONOLULU HI PUBLIC
HEAVY RAIN CAUSING WATER ON THE KAM HIGHWAY BETWEEN
SUNSET BEACH AND WAIMEA BAY
0810 AM LIGHTNING KAILUA 21.40N 157.74W
03/19/2006 HONOLULU HI PUBLIC
LIGHTNING STRUCK AN ELECTRICAL SUBSTATION IN POHAKUPU
CAUSING POWER OUTAGE
&&
NASHThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:00 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 18, 3:25 PM HST | Special Marine Warning | HFO | 92 min | |
| Mar 18, 5:00 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 18, 7:16 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 19, 2:04 AM HST | Marine Weather Statement | HFO | 116 min | |
| Mar 19, 3:45 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 19, 4:45 AM HST | Marine Weather Statement | HFO | 2 hr | |
| Mar 19, 7:00 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 19, 8:25 AM HST | Winter Storm Watch | HFO | Hawaii | 7 hr |
| Mar 19, 8:25 AM HST | Winter Weather Advisory | HFO | Hawaii | 7 hr |
| Mar 19, 8:35 AM HST | Marine Weather Statement | HFO | 7 hr | |
| Mar 19, 9:55 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 19, 12:28 PM HST | Flash Flood Warning | HFO | Honolulu | 92 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.